Flagellate pigmentation: Cutaneous manifestation continues to baffle dermatologists

January 1, 2010

Flagellate pigmentation is an uncommon and curious cutaneous manifestation commonly associated with systemic bleomycin chemotherapy.

Key Points

Dermatologists are still at odds as to the exact pathogenesis of this strange cutaneous hyperpigmentation, as its exact etiology remains elusive.

Drug eruptions

Recently, Dr. Murugusundram saw two patients who had developed a drug eruption on their skin during chemotherapy. Both presented with cutaneous lesions resembling flagellate, or linear, pigmentation.

The first patient was a 62-year-old female with Hodgkin's lymphoma who was receiving chemotherapy that included bleomycin. Promptly following the second drug cycle, the patient developed streaky, raised, wheal-like lesions over the upper back and neck. The lesions eventually resolved on their own, leaving behind linear pigmentation.

Patient No. 2 was a 50-year-old female with lymphoma who had received similar chemotherapy treatment, again, including bleomycin. Soon after the second cycle, the patient also developed streaky, wheal-like lesions over the forearms and neck, all of which eventually resolved but left residual linear pigmentation.

Bleomycin is a commonly used chemotherapeutic agent. Flagellate pigmentation has been seen to occur when bleomycin is used either alone or in various drug combinations. The hyperpigmented skin lesions seem to develop anywhere from 24 hours to nine weeks following the administration of chemotherapeutic regimens that include bleomycin, and after a cumulative dose of bleomycin ranging from 90 mg to 285 mg. It can occur at lower doses, as well.

Most patients complain of prodromal intense generalized pruritus several hours to several weeks after bleomycin administration. This pruritus eventually develops into the typical flagellate erythema and subsides with post-inflammatory pigmentation, which may be accentuated at sites of pressure.

Systemic bleomycin therapy has also been associated with numerous cutaneous manifestations, including hyperkeratotic plaques on the knees and elbows; scleroderma-like collagen deposits in the hands (which may compromise blood flow and induce digital gangrene); blisters; painful inflammatory nodules on the fingers; infiltrated violaceous plaques; and erythema multiforme.

The pathomechanism underlying this unusual pigmentation is not clear, but an increase in MSH or ACTH and an increase in melanocyte activity have been suggested.

Other pathogenesis theories of the hyperpigmentation include intense rubbing and scratching of the skin in response to the pruritus, as well as the toxic effects of the drug itself on the keratinocytes.

Histopathological

Histopathologically, the lesions show a localized increase in melanogenesis from hyperactive and enlarged melanocytes; postinflammatory pigmentation secondary to pigmentary incontinence; and increased number and size of melanosomes in the keratinocytes of the basal cell layer. There is a slower epidermal turnover, with prolonged contact between melanocytes and keratinocytes and altered pigment maturation, resulting in melanin distribution in the upper horny layers.

According to Dr. Murugusundram, most cases are reversible following cessation of therapy. However, persistence of hyperpigmented streaks has been reported up to one year after treatment. Systemic corticosteroids can be used to help delay the onset of the rash, and may also expedite its resolution.

"I believe that dermatologists and oncologists should be more familiar with this mysterious drug eruption and should work closely together when choosing chemotherapeutic treatments, so that the drug is withdrawn from the regimen should any of these adverse events occur, including flagellate pigmentation. This way, not only the negative cosmetic aftermath of systemic bleomycin therapy could be avoided, but potentially also the more serious adverse events of bleomycin therapy as well," he says.